Feb 7, 2005
hello! first thanks for this great site, it has been such a great help for me since I've got tested hiv+ two years ago. I'm taking kaletra and combivir now for almost 2 years and everything is working fine, virus load undetectable, cd count 350. Well, here are the questions: 1. Why should Kaletra be taken with some food? Does Kaletra need the fat to develop its effect or is it just to reduce the risk of a diarrhea? 2. Are there any news regarding Kaletra monotherapy? 3. Do you consider Kaletra and Combivir still a "modern" combination of meds? Unfortunately I'm resistant to all drugs of the NNRTI class, so I have to take a PI. I was thinking about switching to Reyataz because of the lower risk to develop lipodystrophy but my doctor said "Never change a winning team" and there's no need to switch to another combination. Do you agree with him? Thanks for your answers.
Response from Dr. Pierone
Hello and thanks for posting. I am glad to hear that you are doing well on this regimen. Kaletra blood levels are raised significantly when it taken with food and this is why it is recommended with food.
The news regarding Kaletra monotherapy is a bit dated- 4 pilot studies were reported at the Bangkok AIDS conference in July 2004, and all showed positive results. We presented data on at ICCAC a few months ago showing no evidence of rapid resistance to Kaletra in patients that did have virologic failure on monotherapy. There is a large study well underway in which patients on Kaletra and Combivir have their regimen simplified to Kaletra monotherapy after they become undetectable. Despite these promising pilot studies, Kaletra monotherapy is not part of standard HIV care at this time. My personal bias (based on my observations) is that it works and will eventually become a treatment option.
Kaletra and Combivir still represent a modern combination, but not for long. Combivir has had its day and is being supplanted by Truvada and Epzicom. There is a trend for once daily therapy and Truvada is better tolerated than Combivir. If you are having no problems with this regimen then there is no reason to switch. But if your cholesterol or triglycerides increase, or if blood glucoses start creeping up, or if lipodystrophy changes begin, then the "team is no longer winning" and it will be time to change to a less toxic agent like Reyataz.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Will My Doctor Test Me For Herpes When I'm Pregnant?
- What Is The Difference Between Chlamydia And Gonorrhea?
- What Foods Help Shingles Treatment?
- What Are Long Term Effects For Genital Herpes?
- Typical Acute Retroviral Syndrome Disease Progression
- Is There A Natural Way To Cure Hpv Genital Wart?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.